Jump to content

Verapamil


FunTimes
 Share

Recommended Posts

I have been on Verapamil for about 7 years or so at one point taking up to 980mg a day. It did cut down on the amount of clusters I was getting but did not take them away for any great mount of time and I was tired of the side effects so I started to cut it back. worked my way down over time to 240mg a day and did not notice that much of a change, as soon as I went down to 120mg a day I started getting hit hard so jumped back up to 240 a day. I take 120mg at the start of my day and one at the end and they are immediate release. I am also on the D3, use oxygen, 5hr drinks and all that good stuff. I am also one who likes to stop taking whatever treatments I am on just to see if the clusters jump so I know if it is helping or not. I am chronic so I will still get hit every day either way but I was wondering if I just need to wait it out and let my system adjust to not taking the verap. I am tired of taking it every day and feel that it is just making me tired all the time especially in the lower legs and feet. I am not to worried about getting my ass handed to me for a few days if I know in the long run that it will calm down and get back to my normal 2 or 3 hits a day. 

I know that nobody can really answer this question and the only way to know for sure is to just drop down to 120 for a week or so and then stop taking it all together. I was just wondering if anyone has tapered off verapamil and how it effected them short term vs long term. I am not a big triptan user but I do have a nice stash of it just incase I need a shot on them one off kip 10's. I am fully aware of the busting routine as well but I have never had it kill the clusters for more then a few days. 

  • Like 1
Link to comment
Share on other sites

I can not answer your questions, but can give you my story which is quite similar. Started as episodic with 240 verap a day. The physical impact is something I noted right away, less stamina, tired, but accepted it. After a while when I was off-cycle I tried to lower the verap, but after a week or so, the hits returned and into a new cycle. This made me causious to try this again. After a year or so I gave it another try, but again the same pattern. But this time going back to the previous dose did not help, I had to up the dose with another 120mg. Eventually my intake of verap became high, 840mg, and I did not want to up this to 960, so the doc gave me two additional medicines, sandomigran and naratriptan. This stabilized the cycle in 2018 with a few hits a day, but in hindsight, this was the moment I got chronic. I use the slow release and what people tell that it stacks in your body is true, but also in my case this is intended. I need to build a medicine barrier quite high to hold the beast at bay, because I have a big and vicious beastie. 2019 I was in the trail group for Aimovig and to qualify had to lowered my verap from 840 to 480. After a week, the hits went from 7 to 10 a day. Not good.  Again exactly the same pattern that I had seen before, apparently one can get accustomed to the intake of a medicine quite rapidly. Aimovig did not work out, but the good thing was that my new intake was only 720mg. Last year started the D3 and after a few months decided to lower the verap to 600mg. Definitely not a good idea because I am now in cycle for 14 months on 720mg + the addition meds.  

My take on this, maybe you can try 240mg slow release to build a barrier during the day, or when you lower to 120mg also consider the slow release with a prednisone tapper.

Lowering verap did not work for me, but truly hope it can make a hugh difference for you.    

  • Like 2
Link to comment
Share on other sites

If I am understanding this correctly--- some ECH sufferers have taken verap, stayed on it for extended periods, even off cycle, and when attempting to go off verapamil, get hit with a new cycle, or even turn chronic? 

 

This is my first time ever trying verap, 3 a day (I think they're 80mg each) ...i stopped them, when I thought I was done with the current cycle, got hit that same night, went back and been pain-free since going back to 3 a day......reading some here, I'm becoming quite terrified to stop the verap. 

 

If this is the case, I'm gonna curse the day I ever swallowed a verapamil. I'd much rather stay fairly predictably episodic, suffer thru 6-10 weeks of hell, with 2-3 years pain-free bliss, than shave off a week or two of a cycle to now be making a choice to live with the verap side effects, or be unpredictably episodic or even chronic. 

 

Pretty sure verap aborted my cycle a couple weeks early at the most....but at what cost?

Link to comment
Share on other sites

1 hour ago, SpidaH said:

If I am understanding this correctly--- some ECH sufferers have taken verap, stayed on it for extended periods, even off cycle, and when attempting to go off verapamil, get hit with a new cycle, or even turn chronic? 

The key word there is "some," and the key issue is causality.

Just as is the case with verapamil, more than a few people who have been here have speculated that triptans messed up their cycles or caused them to become chronic.  My daughter who has CH has never used verapamil and didn't use a triptan for the first seven years she had CH. In fact, she had no meds, not even oxygen, during that time. Rode out her attacks. Her cycles nonetheless became more frequent, less predictable, and worse (though she isn't chronic). 

I'm not saying that anybody is wrong about causality issues, because nobody knows, but I am saying that tens of thousands of people with CH use triptans and take verap, and they ain't all turning chronic.  Whether triptans and/or verap are messing with their cycles, I don't know, but as I said above, for many people things change no matter what they do or don't do. And lots of people stop verap after their cycles without reporting significant effects.  Some people take extended release verap and think it's great, others (most others, I think) find that the ER doesn't work very well for them but the immediate release does.  

As intelligent humans, we're always looking for causality. Is the weather making a cycle worse or bringing one on? Stress?  Eating the wrong things? Taking some other med?  Probably yes for some of those things for some people and no for others.  CH is a crazy monster, and all people are different.

If you get your D levels up, verap is likely to become irrelevant to you -- if you're like most people.

 

  

  • Like 3
Link to comment
Share on other sites

Thank you for the response CHFather. By the way, I'm sorry your daughter has to deal with this monster. It must be incredibly tough for you to witness an innocent child being tortured, but obviously, you're doing what you can to learn and get armed with knowledge. I wish you the best. 

I'm not at all new to the monster, but I'm very new to researching and even talking about it, so any comments, like your reality check to me, are really appreciated. Been anxious about the "what-ifs" lately.....and it's spiralling me down. 

Your comments have eased my mind a bit.....and really, it's made me just now sit back and realize what a wonderful world this really is. A complete stranger halfway across the world, just answered my fear-based question, and I feel better. That's pretty freakin wild. 

Thank you again.

  • Like 4
Link to comment
Share on other sites

So far it has been 5 days. Clusters are about the same as they were last week I cut it from 120 twice a day down to just one in the morning. Gonna keep going like this another week and see how things are. Weather around here is a little funky this time of year so that is not going to help give me a good read on it but we will see. Thanks for askin!

  • Like 1
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
 Share

×
×
  • Create New...